Hypoglycemia and Glucagon (PowerPoint)

Report
HYPOGLYCEMIA/
GLUCAGON®
Jennifer Sellers, RN,CDE
ACH Diabetes Team
Blood Glucose Testing
Child will be testing blood sugars:
 Before
meals
 2 hours after breakfast/lunch
 Before bedtime
 At 2-3 am (for a short time after discharge
from the hospital, then as indicated)
Blood Glucose Testing
 Blood
sugar values should always be
recorded on record sheets or log book,
need to be communicated to
parent/guardian on a regular basis
 Target
ranges will vary depending on
child’s age
Target Blood Sugar Ranges
 Below
age 5 years:
80-200 mg/dl
 5-12 years:
70-170 mg/dl
 Teenagers:
70-150 mg/dl
WHY??
The most common reasons for hypoglycemia
(low blood sugar) are:



Too much insulin administered (questionable
carb counting or math error)
Extra or prolonged exercise without extra food
Mistake in drawing/dialing up insulin dose
Symptoms of Hypoglycemia
 headache
 weakness
 irritability
 rapid
 confusion
 sweating
heart rate
 shakiness
 personality
changes
Treatment of Hypoglycemia
 Treat
any blood sugar below 70,
using Rule of 15
 For
seizure or unconsciousness,
use Glucagon Emergency Kit® as
prescribed
RULE OF 15





Treat a low blood glucose with 15 grams of
fast-acting carbohydrate
Wait 15 minutes and recheck blood glucose
If blood glucose is not above 70 mg/dl, then
retreat with 15 grams, and recheck in 15
minutes
Once blood glucose is corrected, give a small
snack, (15 grams of carbohydrate plus a
protein) or the regularly scheduled meal
within 30 minutes.
If it is a meal time, you must get the blood
glucose above 70 before giving the
meal/snack.
Rule of 15: Insulin Pumps
 For
o
Follow Rule of 15
 For
o
o
o
blood sugar 51-70:
blood sugar <50:
Start temporary basal (5% or –95%,
depending on the pump), for 30 minutes
Give 30 grams of fast-acting carbs
Recheck in 15 minutes and continue with
Rule of 15, if not >70
Examples of 15 gm Fast Acting Carbohydrate
4
ounces juice or
regular soda
 3 glucose tablets
 2 pkg Smarties®
 1 tube glucose gel
 1 tube cake icing
gel
 3 sugar packets
What NOT to use to treat low
blood sugar…
Glucagon®





Is used for severe hypoglycemia resulting in
unconsciousness/seizure activity
Is a hormone that stimulates the liver to
release stored glucose
Given either IM/SQ, where insulin injections
given
Do not give if the student is able to eat or
drink
Common side effects: headache, nausea,
and vomiting
Glucagon®/Seizure
Precautions
 Lay
student on the floor on their side to
keep airway open
 Clear the area around him/her of
anything hard or sharp
 Do not try to hold student down or stop
movements
 Loosen any tight clothing, especially
anything around the neck
 Do not put anything in the mouth
Glucagon®/Glucagen®
Glucagon Emergency Kit®
Glucagon®
 May
take 15-20 minutes for student to
regain consciousness
 Student may not remember any events
surrounding the severe low blood suagr
 Blood sugar could likely rise over 200
 Headache, nausea, and vomiting are
very common side effects
REMEMBER
YOU CANNOT OVERDOSE
GLUCAGON®
Recap





Check blood sugar for any symptoms of low
blood sugar
Student must not be left unattended if low
blood sugar suspected
If conscious, treat with Rule of 15
For unconsciousness/having a seizure, utilize
Glucagon
ALL low blood sugars need to be relayed to
parents for reporting to the Diabetes Team
Case Scenario 1
Student is escorted to your office stating
they “don’t feel good.” Symptoms of
shaking and sweating noted. Student will
be going to lunch in 10 minutes. What are
the next steps?
Case Scenario 1 (cont.)
 Check
o
Blood sugar 55
 Follow
o
blood sugar
Rule of 15
Recheck 75
 Send
to lunch, carbs eaten 48 grams with
orders for 1:20 gms
o
o
48/20 = 2.4 = 2 units
Dose for all carbs eaten at lunch
Case Scenario 2
 Student
is in PE and starts complaining of
“feeling low.” The coach calls the nurse,
stating the student appears confused and
lethargic. When you arrive you note the
student is also pale and sweaty. Now
what…
Case Scenario 2 (cont.)
 Check
o
Blood sugar 50
 Follow
o
blood sugar
Rule of 15
Blood sugar 45
 Repeat
o
Blood sugar 80
The student has 2 more class periods until
lunch…
Case Scenario 2 (cont.)
 Give
student a snack containing 15 grams
of complex carbohydrates and protein
 Send student back to normal activity and
recheck prior to lunch.
Case Scenario 3
 You
are called to the classroom to find a
student with diabetes having a seizure.
How do you proceed?
Case Scenario 3 (cont.)
 Check
blood sugar*
 Insure safety of student
 Give Glucagon®
 Another staff member should contact EMS
and student’s parent/guardian
*do not withhold emergency treatment
if meter not close by
QUESTIONS
Resources
 American
Diabetes Association,
www.diabetes.org
 Children with Diabetes,
www.childrenwithdiabetes.com
 Juvenile Diabetes and Research
Foundation, www.jdrf.org
 National Diabetes Education Program
www.ndep.nih.gov

similar documents